California, 2003

High Wind in California, March 13, 2003

March 13, 2003 · NWS MFR · 4 events in 1 county or zone

A High Wind Warning was issued for California zone CAZ081 at 0519 PST on 03/12 and expired at 2100 PST on 03/13. The above observations verified the warning.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A High Wind Warning was issued for California zone CAZ081 at 0519 PST on 03/12 and expired at 2100 PST on 03/13. The above observations verified the warning. In the case of gusts, only the strongest gusts are recorded above.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Mar 13, 3:15 AM PST, 4 hours 30 minutes earlier.

Area forecast discussion, Mar 13, 3:15 AM PST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD, OR
315 AM PST THU MAR 13 2003

 SOME MODEL DISAGREEMENT TODAY WITH TIMING AND LOCATION OF SYSTEM
APPROACHING TODAY AND TONIGHT. ETA HAS A BETTER GRASP OF TIMING OF
SYSTEM WITH THE AVN BEING A LITTLE TOO FAST AS EVIDENCED BY
COMPARISON OF H5 OMEGA FIELD WITH WATER VAPOR SATELLITE IMAGERY.
WILL GO WITH THE SLOWER TIMING AND NOT BRING PRECIP INTO THE EASTERN
WEST SIDE VALLEYS UNTIL THIS AFTERNOON. STRONG GRADIENT AND LOW
LEVEL JET CONTINUE TO INDICATE STRONG WINDS ALONG THE COAST AND THE
SHASTA AND ROGUE VALLEYS...WHICH IS BEING CONFIRMED BY OBSERVATIONS
AT THIS TIME. CONTINUED STRONG MOIST FLOW UP THE SHASTA VALLEY
COMBINED WITH THE RIGHT ENTRANCE REGION OF A 140KT JET AND LOWERING
SNOW LEVELS WILL BRING HEALTHY SNOW AMOUNTS ABOVE 5500 FEET IN THE
MT SHASTA AREA AND WILL ISSUE A WINTER STORM WARNING FOR THIS AREA.
NEXT SHOT COMES THROUGH FRIDAY NIGHT WITH A POSSIBLE REPEAT OF
STRONG WINDS BRIEFLY AT THE HEADLANDS. BUT WITH CURRENT WARNING UP...
WILL WAIT UNTIL CURRENT EXPIRES BEFORE ISSUING WATCH FOR NEXT EVENT
TO AVOID CONFUSION. SVEN

.MFR...HIGH WIND WARNING.....OREGON ZONES ORZ021/022 TODAY.
       HIGH WIND WARNING.....CALIFORNIA ZONE 81 SHASTA VALLEY TODAY.
       WINTER STORM WARNING..CALIFORNIA ZONE 80/82 AND SOUTHERN 83
                             TONIGHT.
       WIND ADVISORY.........ROGUE VALLEY TODAY.
       WIND ADVISORY.........ZONES ORZ029/030/031/CAZ084/085
                             TODAY.
       STORM WARNING.........POINT ST. GEORGE CA TO FLORENCE OR.
Hazardous weather outlook, Mar 13, 6:30 AM PST, 1 hour 15 minutes before
ORZ021>031-CAZ080>085-141430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
630 AM PST THU MAR 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON
AND NORTHERN CALIFORNIA

.DAY ONE...TODAY

HIGH WIND WARNING FOR THE SOUTHERN OREGON COAST. STORM
WARNING FOR COASTAL WATERS FROM POINT ST. GEORGE TO FLORENCE.
HIGH SURF ADVISORY FOR OREGON COAST.
HIGH WIND WARNING FOR THE SHASTA VALLEY.
HIGH WIND WARNING EAST OF THE CASCADES .
WIND ADVISORY FOR THE ROGUE VALEY.
WINTER STORM WARNING TONIGHT SISKIYOU COUNTY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

GALE WARNING FOR THE SOUTHERN OREGON COASTAL WATERS THURSDAY
NIGHT AND FRIDAY INCREASING TO STORM WARNING FRIDAY NIGHT.
WINTER STORM WARNING FOR MUCH OF SISKIYOU COUNTY FRIDAY.
SEE PDXCWFMFR PDXMWSMFR AND PDXNPWMFR FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HESS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Central Siskiyou County

When
March 13, 7:45 AM PST to 8:45 AM PST
Where
Central Siskiyou County forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
41.593, -122.540 (the zone’s center; the record gives no point)

The Weed RAWS recorded a sustained wind of 40 mph at 0745 PST and 41 mph at 0845 PST.

High Wind, Central Siskiyou County

When
March 13, 8:45 AM PST
Where
Central Siskiyou County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
41.593, -122.540 (the zone’s center; the record gives no point)

The Weed RAWS recorded a gust to 60 mph.

High Wind, Central Siskiyou County

When
March 13, 1:45 PM PST to 3:45 PM PST
Where
Central Siskiyou County forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
41.593, -122.540 (the zone’s center; the record gives no point)

The Weed RAWS recorded sustained winds at or exceeding 40 mph during this two hour period.

High Wind, Central Siskiyou County

When
March 13, 3:45 PM PST
Where
Central Siskiyou County forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
41.593, -122.540 (the zone’s center; the record gives no point)

The Weed RAWS recorded a gust to 64 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344893, 5344894, 5344895, 5344896.